Theophylline Advice

Before anyone panics I've already seen the doctor and waiting for an ECG and blood tests!

I'm two weeks into taking theophylline and I was really hopeful that it was going to sort my asthma out! I'm having palpitations, irregular heartbeats and my blood pressure was high when at the doctors.

Does anyone else have any experience of taking theophylline with these side effects?

Is there a chance that the effects will subside if I sit it out or will I be taken off them?

Thanks

14 Replies

oldestnewest
  • Scroll down to 'adverse effects' on this page:-

    en.wikipedia.org/wiki/Theop...

    I think that will answer your query.

  • Thank, however I already know the adverse effects since I have them!!

    What I want to know is whether anyone has any experience of these effects when first taking theophylline and whether in time they will subside!

  • Best to have a chat with Asthma UK nurses, they are very helpful.

  • My knowledge of Theophyline is limited to the following extract from my very recent post, the full content of which can be found on this forum here: healthunlocked.com/asthmauk...

    ''...Theophylline is rarely used anymore due to the availability of short acting beta2 agonists that have both a much larger therapeutic index (safety margin) and superior efficacy of bronchodilation. Good Source of Theophyline is Coffee / Tea / Caffeinated Drinks. This review found that even small amounts of caffeine can improve lung function for up to four hours. Therefore caffeine can affect the result of a lung function test (e.g. spirometry) and so caffeine should be avoided before taking a lung function test if possible, and previous caffeine consumption should be recorded. The average concentration for theophylline in the original tea is 63.7g/mL, original coffee 34.8g/mL and coffee mixture 0.2 g/mL. No theophylline compounds detected in the samples of original chocolate, chocolate mixture and tea mixture. eprints.ums.edu.my/12388/

  • Hi, I had exacly the same reponse with Theopylline. My heart started racing within a few hours and my BP was up. I was advised to stop taking the adult dose and went onto a child's dose instead but that was really too small a dose to be effective anyway so taken off it all together. This was well over a year ago and I now have a slightly fast heartbeat all the time, which my GP said only happened after taking the Theopylline.

  • I seem to have settled now so fingers crossed I can stay on it!!

  • Two days after taking this drug i woke up during the night with a very fast heart rate think it was 135 went to a and e was told its a side effect of this drug so.i.was told to stop it and go back to my gp

  • Thanks!! I've had my heart checked and a blood test!! The side effects have subsided so I'm allowed to stay on it!

  • Hi,

    I had awful headaches and an even faster heart rate than usual when starting (not sure about blood pressure as mine is always low so I don't think it would have been picked up as high) however these did subside after a few weeks. I think this is quite normal. I had the same when I didn't take it for a week and then started again. As long as your blood levels are checked that they are in the therapeutic range and not toxic.

  • Yep blood has been checked and all is okay! The symptoms were really severe on Sunday evening/Monday but they are not so bad now!! It comes and goes!! I'm willing to preserve if it controls my asthma!!

    Thanks Kayla P, this is exactly what I wanted to hear!!

  • I'm glad it appears to be getting better. From experience, just bear in mind that if for some reason you don't take it for a while then you are likely to feel a bit rough when restarting. I hope it helps your asthma control.

  • Dear VRCHAD

    I used to take theophylline. My current doctor said it is not prescribed much anymore. Perhaps you could ask your doctor why you are taking it.

    Yours for better breathing,

    John Terry McConnell

  • My hospital consultant has prescribed it because it the next step for difficult to control asthma. I've been off work since the end of September because I keep having severe attacks!! It's an extra add on when you are severe!

  • Dear vrchad,

    Dear vrchad, I hope your asthma symptoms lessen in the new year. Ask your doctor if deep breathing exercises would help your asthma. Such exercises helped mine.

    Yours for better breathing,

    John Terry McConnell

You may also like...